Texas, 2014

Damaging Winds in Texas, July 28 to 29, 2014

July 28 to 29, 2014 · NWS SJT · 3 events in 2 counties and zones

A weak cold front resulted in isolated severe thunderstorms across the Big Country. These storms produced a few reports of thunderstorm wind damage and funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A weak cold front resulted in isolated severe thunderstorms across the Big Country. These storms produced a few reports of thunderstorm wind damage and funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 28, 12:08 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 28, 12:08 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT Mon Jul 28 2014

.UPDATE...

Currently an outflow boundary was moving south towards the
Colorado River. Visible Satellite and radar data show isolated
showers developing near the boundary. Various model data continues
to show isolated convection developing across much of the area.
We've extended the slight chance of precipitation south to the
Interstate 10 corridor to account for these trends.

&&

.PREV DISCUSSION... /ISSUED 101 PM CDT Mon Jul 28 2014/

AVIATION...
/18Z TAFS/

VFR conditions and light winds will dominate the weather at all
terminals through the next 24 hours. At 17z, an outflow boundary
was located between KABI and KSJT. This boundary is expected to
stall just south of KSJT later this afternoon. Winds will shift
to the northwest to northeast following it's passage, with a few
showers developing near the boundary. VCSH was inserted at KABI.
Farther south confidence remains low, thus, will leave out of the
TAFs for now.

PREV DISCUSSION... /ISSUED 615 AM CDT MON JUL 28 2014/

AVIATION...
/12Z TAFS/

VFR conditions will continue at all terminals through the next 24
hours. As a cold front moves through the northern area today, an
isolated shower or thunderstorm will be possible along the front.
However, convective activity will not be included in the KABI TAF
due to the isolated nature of storm coverage. The remaining
terminals will remain south of any thunderstorm activity.

PREV DISCUSSION... /ISSUED 358 AM CDT MON JUL 28 2014/

SHORT TERM...
(Today and Tonight)

Early this morning, a cold front is located from the northwestern
Panhandle to midway between Amarillo and Lubbock and then east
across southern Oklahoma. Convective activity is occurring along the
frontal boundary in the northwestern Panhandle area and along the
frontal boundary in southern Oklahoma. An outflow boundary is noted
moving into the northern Big Country. The cold front is expected to
sag south through the Big Country and into the northern Heartland
today before becoming stationary tonight. Will continue the slight
chance of showers and thunderstorms along and north of the cold
front with the best chance of precipitation in the northern Big
Country. Highs today will be similar to yesterday with upper 90s to
around the 100 degree mark south of interstate 20. Mid 90s are
expected over the Big Country due to increased cloud cover and some
cool air advection behind the frontal boundary. Morning lows
tomorrow will generally be in the lower 70s.

15

LONG TERM...
(Tuesday through Sunday)

The long-term portion of the forecast remains essentially
unchanged, with slight chance to chance PoPs through next weekend
across much of West Central Texas. Models continue a stalled cold
front over West Central Texas through mid week. Then, models
indicate another weak cold front will push into West Central Texas
on Thursday. The NAM, GFS, and ECMWF are in fairly good agreement
with this potential scenario. With a persistent upper ridge
continuing to the west, this solution at least looks possible. So,
continuing PoPs unchanged from the previous package looks
reasonable for the long-term periods. In addition, cooler
temperatures at 850 mb later this week points to potential
afternoon highs a category or two below seasonal normals,
especially for Friday and next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 92  72  93  72  97 /  20  30  30  20  10
San Angelo 	 93  73  96  72 100 /  20  20  10  20  10
Junction 	 90  73  96  71 100 /  10  10  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Doll
Hazardous weather outlook, Jul 28, 2:28 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
328 AM CDT MON JUL 28 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-290830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
328 AM CDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER THE BIG
COUNTRY AND THE NORTHERN HEARTLAND. DEADLY CLOUD TO GROUND
LIGHTNING...AND STRONG WIND GUSTS WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY...MAINLY OVER
NORTHERN TWO THIRDS OF WEST CENTRAL TEXAS. THUNDERSTORMS WILL BE
POSSIBLE OVER ALL OF WEST CENTRAL TEXAS THURSDAY THROUGH SATURDAY.
GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

15

In the hours before

Special weather statement, Jul 28, 12:28 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
128 PM CDT MON JUL 28 2014

TXZ066-127-128-139-140-281930-
RUNNELS TX-TAYLOR TX-COLEMAN TX-CALLAHAN TX-BROWN TX-
128 PM CDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT FOR
RUNNELS...TAYLOR...COLEMAN...CALLAHAN AND BROWN COUNTIES...

AT 120 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR NORTH A LINE FROM LAKE
ABILENE...TO LAKE BROWNWOOD...MOVING WEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ECHO BY 140 PM CDT
  US-283 NEAR THE COLEMAN-CALLAHAN COUNTY LINE BY 150 PM CDT
  LAKE COLEMAN BY 230 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3189 9961 3210 10015 3232 10015 3250 9912
      3208 9912 3207 9892 3178 9873
TIME...MOT...LOC 1823Z 068DEG 8KT 3201 9931
Special weather statement, Jul 28, 1:32 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CDT MON JUL 28 2014

TXZ140-282000-
BROWN TX-
232 PM CDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR BROWN
COUNTY...

AT 231 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHEAST OF LAKE BROWNWOOD
STATE PARK...OR ABOUT 11 MILES NORTH OF EARLY...MOVING WEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE BROWNWOOD STATE PARK...BYRDS...LAKE BROWNWOOD NEAR THRIFTY AND
  LAKE BROWNWOOD BY 300 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3170 9867 3162 9911 3203 9915 3205 9890
TIME...MOT...LOC 1932Z 075DEG 5KT 3190 9898
Special weather statement, Jul 28, 1:49 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT MON JUL 28 2014

TXZ127-128-139-140-282015-
TAYLOR TX-COLEMAN TX-CALLAHAN TX-BROWN TX-
249 PM CDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR
TAYLOR...COLEMAN...CALLAHAN AND BROWN COUNTIES...

AT 245 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES WEST OF DUDLEY...OR ABOUT 13
MILES SOUTH OF ABILENE...MOVING WEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KIRBY LAKE AND WYLIE BY 315 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3162 9911 3178 9971 3186 9972 3208 9972
      3208 9976 3240 9980 3239 9912
TIME...MOT...LOC 1949Z 075DEG 5KT 3227 9966

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Callahan

When
July 28, 2:01 PM CST to 2:03 PM CST
Where
Callahan County, 2.23 mi NW of Rowden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.220, -99.380

The public reported a few mesquite limbs down along State Highway 36. The limbs were 3 to 5 feet in length.

Thunderstorm Wind, Callahan

When
July 28, 2:09 PM CST to 2:12 PM CST
Where
Callahan County, Cross Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.130, -99.170

The public reported a few large tree limbs down. The limbs were at least 10 feet in length.

Funnel Cloud, Taylor

When
July 29, 4:16 PM CST to 4:19 PM CST
Where
Taylor County, 4.76 mi SSE of Merkel
Reported by
Law Enforcement
Coordinates
32.410, -99.980

Law enforcement reported a funnel cloud at FM 1235 and CR 303.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536897, 536898, 536894.